Lithium is a medicine that has been used for over 50 years to treat depression and bipolar disorder. It comes in two forms that are used clinically: lithium carbonate and lithium citrate.
A certain level of the drug is needed in the blood stream for it to be effective, but if the level rises too high patients can experience unpleasant side effects. Blood tests are regularly taken to ensure that patients have a stable and correct level in their blood stream.
A great deal of concern has been expressed over the years about the potential side effects of this treatment and rightly so. However, before now, no systematic toxicity profile of lithium has been published.
A research team from Oxford University have now published a systematic review and meta-analysis that provides us with a reliable answer to the question: is lithium safe for people with mood disorders?
The researchers have conducted a very thorough and systematic search to identify studies that measure the adverse effects of lithium. They screened 5,988 abstracts and included 385 trials in their analysis.
Here’s what they found:
- Lithium is associated with increased risk of:
- reduced urinary concentrating ability (the ability of the kidneys to conserve or excrete water appropriately)
- hypothyroidism (a condition in which the thyroid gland does not make enough thyroid hormone)
- hyperparathyroidism (excessive production of parathyroid hormone by the parathyroid glands)
- weight gain
- There is little evidence for a clinically significant reduction in renal function in most patients, and the risk of end-stage renal failure is low
- The risk of congenital malformations is uncertain; the balance of risks should be considered before lithium is withdrawn during pregnancy
- Because of the consistent finding of a high prevalence of hyperparathyroidism, calcium concentrations should be checked before and during treatment.
Lithium toxicity profile: a systematic review and meta-analysis. Rebecca F McKnight BMBCh, Marc Adida PhD, Katie Budge MSc, Sarah Stockton BA, Guy M Goodwin FMedSci, Prof John R Geddes MD. The Lancet – 20 January 2012. DOI: 10.1016/S0140-6736(11)61516-X. [Abstract]